This site is intended for health professionals only
Tuesday 27 September 2016 Instagram
Share |

Antibiotic may have damaged babies

Antibiotic may have damaged babies

Babies may have suffered hearing and renal damage through receiving the wrong dose of the antibiotic gentamicin, warned the National Patient Safety Agency (NPSA).

The damage, which may not yet be apparent, could be the result of side-effects from the drug. Others include nausea, vomiting and a rash, said the NPSA. It issued guidance after 507 reports of harm or potential harm caused by errors involving gentamicin in the 12 months to March.

The NPSA said 483 of the studies reported no harm or low harm to babies and 23 moderate harm, with once "severe" incident - although the baby concerned is still alive.

In 182 cases, the baby was given gentamicin at the wrong time of day or a "near miss" occurred.

In another 124 cases, a "prescribing error" such as the wrong dose was recorded, while in 86, blood levels were not monitored properly.

The new NPSA guidance, which relates to England and Wales, says all hospitals must have a protocol on the exact dosage for gentamicin and rules on monitoring blood.

Jenny Mooney, NPSA's child health lead, said: "Frontline services should adopt this latest Patient Safety Alert to ensure high standards of care are taken in the prescribing, administrating and monitoring of this drug."

Department of Health

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?